Alert archive / North Dakota / Special Weather Statements in 2022

Special Weather Statement, NWS Bismarck, ND

May 13, 2022Mountrail County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 13, 2022, 2:08 AM CDT for Mountrail County, Renville County, Ward County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 2:08 AM CDT (07:08 UTC)
Expired
May 13, 2022, 2:45 AM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Hail
0.75 in
Wind
40

Counties Mountrail County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 98 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
601 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

066 
WWUS83 KBIS 130708
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
208 AM CDT Fri May 13 2022
 
NDZ003-010-011-130745-
Mountrail ND-Ward ND-Renville ND-
208 AM CDT Fri May 13 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WARD, MOUNTRAIL, AND 
SOUTHERN RENVILLE COUNTIES THROUGH 245 AM CDT...

At 206 AM CDT, strong thunderstorms were located along a line
extending from near Surrey to 10 miles northeast of Mandaree.
Movement was northeast at 40 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Minot and Surrey around 210 AM CDT.
  New Town around 225 AM CDT.
  Minot Air Force Base around 230 AM CDT.

Other locations impacted by these storms include Logan, Coulee,
Tagus, White Earth Bay Recreation Area, Hartland, Grano and Parshall
Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4873 10167 4858 10145 4854 10145 4854 10139
      4828 10101 4818 10102 4785 10190 4784 10247
      4798 10256 4800 10255 4805 10261 4804 10266
      4808 10267 4809 10276 4812 10274 4813 10276
      4812 10283 4831 10283 4852 10233
TIME...MOT...LOC 0706Z 165DEG 34KT 4827 10117 4779 10248 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

EDWARDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 13, 12:44 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 12:44 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1244 AM CDT Fri May 13 2022

.UPDATE...
Issued at 1236 AM CDT Fri May 13 2022

Minor update to extend the mention of fog a little farther east
than the previous update. Otherwise current forecast looks good.

UPDATE Issued at 1050 PM CDT Thu May 12 2022

Quick update to reduce thunder chances given current trends and
add a patchy fog mention to the observed and forecast center of
low pressure.

UPDATE Issued at 844 PM CDT Thu May 12 2022

Given strong support in model forecast soundings for peak winds in
the mixed-layer on the order of 50-55 kt late tonight and Friday
on the southern flank of the surface low that will be in southern
Canada by Friday, we have upgraded to a High Wind Warning for the
whole area. This scenario also has strong ensemble-based support
via the ECMWF ensemble EFI, especially across central ND. The only
negative to high winds could be some broad low-level ascent over
parts of the area, but the low-level height field and related
strength of winds in the boundary layer will likely compensate for
that.

Otherwise, the line of convection that entered the James River
valley appeared to become elevated relatively quickly, and DCAPE
per more contemporary RAP-based objective analyses was lower than
earlier guidance suggested. The combination likely precluded more
intense surface winds in our area despite strong velocities noted
from the Aberdeen WSR-88D. Moreover, despite northward advection
of a more PBL-based buoyant axis into south central ND thanks to
the ongoing movement of the surface low into southern ND, we
believe the risk of severe storms is rapidly diminishing as the
convection near Jamestown as of 0130 UTC is outpacing the
northward advance of that air mass. Moreover, guidance also
suggests that axis of larger MLCAPE will remain capped. Thus, in
collaboration with SPC, we have cancelled the Tornado Watch for
the James River valley with this update.

UPDATE Issued at 606 PM CDT Thu May 12 2022

Extrapolating forward motion of the well-organized, intense, and
long-lived line of storms in northeastern SD as of 23 UTC takes
it across southeastern ND through about 03 UTC. Low-level static
stability increases with northward extent, especially toward the
I-94 corridor, but strong low-level mass-field responses suggest
a higher than normal uncertainty in PBL-based thermodynamic fields
in model guidance and objective mesoscale analysis data. This
does yield some uncertainty to tornado risk with northward extent,
but intense low-level shear and the non-zero risk for PBL-based
CIN to be minimized over the James River valley means the threat
of tornadoes certainly exists. Moreover, even if convection tends
toward a more elevated state, DCAPE around 1000 J/kg and intense
0-3-km bulk shear on the order of 40+ kt will continue the risk of
severe winds into ND. Further northwest across central ND, storms
are elevated at a much higher altitude owing to cooling aloft and
a deepening moist layer since our 19 UTC special sounding, but
strong shear and modest MUCAPE support a continued large hail risk
with the more intense updrafts.

Otherwise, for this update we have only blended to observed trends
into the evening. We are maintaining the high wind headlines as-is
at this point, though signals are increasingly suggestive that the
remainder of the High Wind Watch will need to be upgraded to a
warning at some point this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu May 12 2022

Current surface analysis places low lifting through south central
South Dakota, with warm front stretching to the east. Upper level
analysis places negatively tilted trough over the western CONUS,
with the base attempting to close off over Colorado. Strong south
to southwesterly flow remains over our area. Over our neck of the
woods, showers with a few embedded thunderstorms have been on the
increase over the past few hours in response to the approaching
systems. With plenty of low level moisture in place, a lingering
area of fog has developed over southwest North Dakota. With all
that said, the main show lies ahead.

For the rest of this afternoon into tonight, low and warm front
continue their northerly lift. Robust convection is expected to
develop over north central into eastern South Dakota, possibly
into far south central and southeast North Dakota late this
afternoon into the early evening. This area has continued to show
very strong deep layer shear (well in excess of 50 kts), elevated
low level shear, and strong instability in excess of 2.5 kJ/kg. As
mentioned for the past few days, all sorts of severe weather
remain in play (large hail, wind, a few tornadoes). As for the
heavy rain threat, the storms may have heavy rainfall rates, but
the good news is that the storms should be quick moving, and not
loitering over an area too long. For our area, focus for the
greatest chances for severe weather remain over the southern James
River Valley, with lesser chances over south central North Dakota
into the upper James River Valley.

As we go through the evening into the overnight, winds will be on
the increase as the low gradually lifts north the area and
deepens, starting to stack up with the upper features. Tight
pressure gradient develops with winds becoming strong, starting
in the southwest and spreading northeast overnight. Feeling quite
confident in strong winds over the southwest, and marginally
confident elsewhere. Therefore, have issued a warning southwest,
watch elsewhere.

On Friday, winds continue through they day, tapering off on the
evening. With the cyclonic flow in places, expect a few showers to
develop, which will taper off in the evening/overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 224 PM CDT Thu May 12 2022

Quiet weather though occasionally windy expected through the
weekend into the beginning of the work week. Active weather
pattern shows up towards mid-week bringing returning rain shower
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1236 AM CDT Fri May 13 2022

Very strong winds and widespread MVFR to IFR and some LIFR
ceilings through much of the 06Z forecast period.

Surface low currently over western ND will lift north into
Saskatchewan by around mid morning. Strong westerly winds will
develop from southwest to northeast overnight tonight and early
Friday morning, and then continue through the day on Friday. Low
ceilings and scattered to numerous showers will gradually lift
late morning and through the afternoon hours on Friday with mostly
MVFR to low VFR ceilings expected after 00 UTC Sat. Strong winds
expected to also diminish pretty quickly after 00 UTC Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 AM CDT /3 AM MDT/ early this morning to
8 PM CDT /7 PM MDT/ this evening for NDZ001-002-009-010-017>023-
025-031>037-042-045>048-050-051.

High Wind Warning from 10 AM this morning to 8 PM CDT this
evening for NDZ003>005-011>013.

High Wind Warning until 7 PM MDT Friday for NDZ040-041-043-044.

&&

UPDATE...TWH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...TWH
Hazardous weather outlook, May 13, 12:47 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 AM CDT Fri May 13 2022

NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-140600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1247 AM CDT Fri May 13 2022 /1147 PM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is no
longer expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect early Friday morning through
Friday evening. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-041-043-044-140600-
Slope-Hettinger-Bowman-Adams-
1147 PM MDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A High Wind Warning is in effect tonight through Friday evening.
See www.weather.gov/bis for details.

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect through Friday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 12, 11:33 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1133 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HEAVY RAIN       HAZEN                   47.30N 101.62W
05/12/2022  M1.45 INCH       MERCER             ND   PUBLIC

            RELAYED VIA BROADCAST. EVENT TOTAL RAIN
            TODAY.

&&

AE
Local storm report, May 12, 11:38 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       10 SW NEW ENGLAND       46.44N 103.02W
05/12/2022  M1.15 INCH       SLOPE              ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

AE
Local storm report, May 12, 11:45 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1145 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             GARRISON                47.65N 101.42W
05/12/2022  E1.50 INCH       MCLEAN             ND   PUBLIC

            RELAYED VIA PHOTO FROM BROADCAST MEDIA.

&&

AE
Local storm report, May 13, 12:01 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 W COURTENAY (NDAWN)   47.22N 98.68W
05/13/2022  M1.60 INCH       STUTSMAN           ND   MESONET

            TOTAL FOR 5/12. NDAWN SITE COURTENAY 5 W.

&&

AE
Special weather statement, May 13, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 AM CDT Fri May 13 2022

NDZ003-010-011-130745-
Mountrail ND-Ward ND-Renville ND-
208 AM CDT Fri May 13 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WARD, MOUNTRAIL, AND
SOUTHERN RENVILLE COUNTIES THROUGH 245 AM CDT...

At 206 AM CDT, strong thunderstorms were located along a line
extending from near Surrey to 10 miles northeast of Mandaree.
Movement was northeast at 40 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Minot and Surrey around 210 AM CDT.
  New Town around 225 AM CDT.
  Minot Air Force Base around 230 AM CDT.

Other locations impacted by these storms include Logan, Coulee,
Tagus, White Earth Bay Recreation Area, Hartland, Grano and Parshall
Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4873 10167 4858 10145 4854 10145 4854 10139
      4828 10101 4818 10102 4785 10190 4784 10247
      4798 10256 4800 10255 4805 10261 4804 10266
      4808 10267 4809 10276 4812 10274 4813 10276
      4812 10283 4831 10283 4852 10233
TIME...MOT...LOC 0706Z 165DEG 34KT 4827 10117 4779 10248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 PM CDTSevere Thunderstorm Warning Considerable damage threatBISLaMoure56 min
May 12, 7:14 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman, Wells47 min
May 12, 7:35 PM CDTSpecial Weather StatementBISLogan25 min

Nearby

Special Weather Statements in North Dakota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.